Alert archive / Alabama / Flash Flood Warnings in 2016

Flash Flood Warning 12, NWS Huntsville, AL

November 30, 2016Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at Nov 30, 2016, 3:14 AM CST for Jackson County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2016, 3:14 AM CST (09:14 UTC)
Expired
Nov 30, 2016, 9:15 AM CST
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 22 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WGUS54 KHUN 300914
FFWHUN
ALC071-301515-
/O.NEW.KHUN.FF.W.0012.161130T0914Z-161130T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 AM CST WED NOV 30 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE ALABAMA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN NORTHEASTERN ALABAMA...

* UNTIL 915 AM CST WEDNESDAY

* AT 313 AM CST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SCOTTSBORO...STEVENSON...HOLLYWOOD...SKYLINE...GURLEY...
  WOODVILLE...PLEASANT GROVES...HYTOP...DUTTON AND PAINT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3461 8587 3459 8615 3460 8616 3460 8633
      3463 8636 3474 8636 3474 8634 3479 8633
      3481 8635 3483 8633 3488 8635 3492 8631
      3499 8591 3499 8584

$$

73
1 follow-up statement
577 
WGUS74 KHUN 301318
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 AM CST WED NOV 30 2016

ALC071-301328-
/O.CAN.KHUN.FF.W.0012.000000T0000Z-161130T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON AL-
718 AM CST WED NOV 30 2016

...THE FLASH FLOOD WARNING FOR JACKSON COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES THAT MAY
BE IN EFFECT.

LAT...LON 3461 8587 3459 8615 3460 8616 3460 8633
      3463 8636 3474 8636 3474 8634 3479 8633
      3481 8635 3483 8633 3488 8635 3492 8631
      3499 8591 3499 8584

$$

STUMPF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 3:13 AM CST, 1 minute earlier.

Area forecast discussion, Nov 30, 3:13 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Huntsville AL
313 AM CST Wed Nov 30 2016

.NEAR TERM...(Today)
Issued at 230 AM CST Wed Nov 30 2016

Tornado watch has been extended again to 10 am for Cullman, Morgan,
Madison, Marshall, Jackson and Dekalb counties. Hoping to be able to
cut counties as the storms slowly move east this mrng.

Otherwise a slow moving cdfnt is moving across wrn TN attm with a
band of shra/tsra ahead of the cdfnt. Storms were beginning to
decrease in areal coverage and intensity however there will still be
a chc of a few svr tsra or even a tornado during the rest of the
early mrng hours.

The cdfnt will finally move across the cwa by the early aftn. For
now will keep svr storms wording for the counties in the tornado
watch for this mrng only (10am). Elsewhere will keep all pcpn as
shra until arnd 18z. After 18z will keep a low pop for shra in our
extreme nern zones. Otherwise clouds will be slow to burn off today
with aftn highs in the lower 60s.

.SHORT TERM...(Tonight through Friday night)
Issued at 230 AM CST Wed Nov 30 2016

A large area of high pressure will begin to build across the area
with dry conditions and cool temps during this timeframe. Aftn highs
on Friday will be in the mid to upper 50s with mrng lows in the 30s.

.LONG TERM...(Saturday through Tuesday)
Issued at 230 AM CST Wed Nov 30 2016

Attm do not have a lot of confidence during this timeframe with
timing and amounts of pcpn. GFS has an upper low digging over srn TX
by Saturday along with a weak upper wave over the mid west that may
kick off a few shra across the TN valley for both Saturday and
Sunday. Weak ridging over the area on Monday may keep a break in the
chc of pcpn (shra) for most of Monday. But by Monday night and
Tuesday another weak wave may kick off more sct shra across the cwa.
This may be another significant rainfall event shaping up on Monday
and Tuesday, especially if ECMWF is correct. Overall any pcpn during
this fcst package looks like all shra for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1115 PM CST Tue Nov 29 2016

A line of sct storms, ahead of a cdfnt now over sern MO, will
continue thru 09z before beginning to diminish. The cdfnt will go
thru KMSL arnd 12z and by 15z at KHSV. Mainly ifr conditions are
expected at both taf sites thru 18z, after 18z vfr conditions are
expected.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...007
SHORT TERM...007
LONG TERM...007
AVIATION...007

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 29, 10:40 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 PM CST TUE NOV 29 2016

ALZ001>010-016-TNZ076-096-097-301200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1040 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE FOR THE REST OF THIS
EVENING AND INTO THE EARLY MORNING HOURS ON WEDNESDAY. THE PRIMARY
THREATS WITH THESE STORMS WILL BE LARGE HAIL, DAMAGING WIND GUSTS,
AND BRIEF TORNADOES. A TORNADO WATCH IS IN EFFECT FOR ALL OF THE
TENNESSEE VALLEY UNTIL 3 AM.

THERE WILL ALSO BE A THREAT OF HEAVY RAIN WITH LOCALIZED FLASH
FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS REMAIN POSSIBLE DURING THE MID TO LATE MORNING HOURS
ON WEDNESDAY BUT MAINLY FOR THE EASTERN HALF OF THE AREA AS THE LINE
OF SHOWERS AND THUNDERSTORMS EXITS TO OUR EAST.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS STARTING SUNDAY NIGHT AND
CONTINUING THROUGH TUESDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
IN PROGRESS.

In the hours before

Local storm report, Nov 30, 12:15 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 AM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     TSTM WND DMG     5 S MORGAN CITY         34.40N 86.57W
11/29/2016                   MARSHALL           AL   EMERGENCY MNGR

            POWERLINES REPORTED DOWN ALONG PLEASANT VALLEY ROAD IN
            UNION GROVE. POSSIBLE TORNADO.

&&
Local storm report, Nov 30, 12:54 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1254 AM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TORNADO          2 NNW IDER              34.73N 85.69W
11/30/2016                   DEKALB             AL   EMERGENCY MNGR

            MULTIPLE TREES AND POWERLINES REPORTED DOWN. MULTIPLE
            INJURIES ALSO REPORTED.

&&
Local storm report, Nov 30, 12:59 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 AM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TORNADO          4 NNE IDER              34.76N 85.65W
11/30/2016                   DEKALB             AL   EMERGENCY MNGR

            ROOF TORN OFF OF A HOME ALONG COUNTY ROAD 159 NORTH OF
            IDER.

&&
Local storm report, Nov 30, 1:07 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 AM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     6 WSW TRINITY           34.57N 87.17W
11/30/2016  E63 MPH          LAWRENCE           AL   TRAINED SPOTTER

            SPEED MEASURED BY AN APRS WEATHER STATION AT EAST
            LAWRENCE HIGH SCHOOL. RELAYED VIA HAM RADIO OPERATORS.

&&
Local storm report, Nov 30, 1:47 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
147 AM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TORNADO          5 NNW HENAGAR           34.70N 85.76W
11/30/2016                   JACKSON            AL   EMERGENCY MNGR

            *** 2 FATAL *** TWO COMFIRMED FATALITIES ALONG COUNTY
            ROAD 659 AND HIGHWAY 71 IN ROSALIE. MACKLIN BAPTIST
            CHURCH AND ROSALIE PLAZA HAVE ALSO BEEN COMPLETELY
            DESTROYED.

&&
Local storm report, Nov 30, 2:13 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
213 AM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     TORNADO          5 NNW HENAGAR           34.70N 85.76W
11/30/2016                   JACKSON            AL   EMERGENCY MNGR

            *** 3 FATAL *** THREE COMFIRMED FATALITIES ALONG COUNTY
            ROAD 659 AND HIGHWAY 71 IN ROSALIE. MACKLIN BAPTIST
            CHURCH AND ROSALIE PLAZA HAVE ALSO BEEN COMPLETELY
            DESTROYED.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 6:28 PM CSTSevere Thunderstorm WarningHUNFranklin47 min
Nov 29, 7:05 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin25 min
Nov 29, 7:14 PM CSTTornado WarningHUNColbert, Franklin31 min
Nov 29, 7:31 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence29 min
Nov 29, 7:59 PM CSTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone31 min
Nov 29, 8:22 PM CSTSevere Thunderstorm WarningHUNLawrence, Morgan38 min
Nov 29, 8:25 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone4 hr
Nov 29, 8:32 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison28 min
Nov 29, 8:44 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan46 min
Nov 29, 8:48 PM CSTTornado WarningHUNFranklin27 min
Nov 29, 8:58 PM CSTTornado WarningHUNLimestone, Madison, Morgan22 min
Nov 29, 8:59 PM CSTTornado WarningHUNCullman31 min
Nov 29, 9:07 PM CSTTornado WarningHUNLimestone, Madison23 min
Nov 29, 9:23 PM CSTSevere Thunderstorm WarningHUNCullman, Morgan37 min
Nov 29, 9:24 PM CSTTornado WarningHUNMadison23 min
Nov 29, 9:32 PM CSTSevere Thunderstorm WarningHUNLawrence, Limestone43 min
Nov 29, 9:41 PM CSTTornado WarningHUNLawrence, Limestone19 min
Nov 29, 9:41 PM CSTTornado WarningHUNJackson, Madison37 min
Nov 29, 10:17 PM CSTTornado WarningHUNCullman28 min
Nov 29, 10:20 PM CSTSevere Thunderstorm WarningHUNJackson40 min
Nov 29, 10:31 PM CSTTornado WarningHUNMorgan29 min
Nov 29, 10:34 PM CSTSevere Thunderstorm WarningHUNMadison41 min
Nov 29, 10:49 PM CSTSevere Thunderstorm WarningHUNJackson41 min
Nov 29, 10:54 PM CSTTornado WarningHUNJackson36 min
Nov 29, 10:56 PM CSTTornado WarningHUNMarshall, Morgan22 min
Nov 29, 11:12 PM CSTTornado WarningHUNMadison, Marshall14 min
Nov 29, 11:32 PM CSTSevere Thunderstorm WarningHUNJackson, Marshall43 min
Nov 30, 12:02 AM CSTTornado WarningHUNDeKalb, Jackson24 min
Nov 30, 12:05 AM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence, Morgan40 min
Nov 30, 12:23 AM CSTTornado WarningHUNJackson23 min
Nov 30, 12:37 AM CSTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan38 min
Nov 30, 12:50 AM CSTSevere Thunderstorm WarningHUNLawrence, Morgan40 min
Nov 30, 12:55 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan50 min
Nov 30, 1:21 AM CSTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan39 min
Nov 30, 1:40 AM CSTSevere Thunderstorm WarningHUNJackson65 min
Nov 30, 1:41 AM CSTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan6 hr
Nov 30, 1:44 AM CSTTornado WarningHUNJackson31 min
Nov 30, 1:53 AM CSTSevere Thunderstorm WarningHUNJackson, Madison, Marshall, Morgan40 min
Nov 30, 2:12 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson33 min
Nov 30, 2:15 AM CSTTornado WarningHUNJackson30 min
Nov 30, 2:37 AM CSTTornado WarningHUNCullman38 min
Nov 30, 2:39 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson36 min
Nov 30, 3:08 AM CSTTornado WarningHUNCullman, Marshall, Morgan37 min
Nov 30, 3:34 AM CSTTornado WarningHUNMadison, Marshall, Morgan26 min
Nov 30, 3:53 AM CSTSevere Thunderstorm WarningHUNJackson, Madison, Marshall37 min
Nov 30, 4:29 AM CSTSpecial Weather StatementHUNJackson46 min
Nov 30, 5:11 AM CSTSpecial Weather StatementHUNCullman49 min
Nov 30, 5:15 AM CSTFlash Flood WarningHUNCullman, Madison, Marshall, Morgan6 hr
Nov 30, 6:44 AM CSTFlash Flood WarningHUNDeKalb, Jackson, Marshall4 hr
Nov 30, 10:49 AM CSTAreal Flood WarningHUNDeKalb, Jackson, Marshall4 hr

Nearby

Flash Flood Warnings in Alabama, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.